December 22, 2019
Antibiotics that are prescribed to infants may increase the likelihood of the child developing allergies later in life, a new study says.
A study published in JAMA Pediatrics found that infants, 6-months-old and younger, who were given antibiotics had a greater chance of later developing allergic diseases, such as asthma and food allergies. Researchers found that correlation was true across all classes of antibiotics.
Researchers analyzed 798,426 medical records of children born between 2001 and 2013 who were beneficiaries of the Department of Defense Tricare health care program. They examined prescriptions of six different antibiotic classes given during the first six months of life and any allergic diseases that were diagnosed later in life.
They found that 83.3% of children were not prescribed antibiotics, but of the 16.7% of children that did receive medication, there were 162,605 prescriptions filled. This included penicillin, 59.5%, macrolide, 13.1%, cephalosporin, 13.1%, penicillin beta-lactamase inhibitor, 9.7%, and sulfonamides, 3.8%.
They found that all commonly prescribed antibiotics were associated with subsequent diagnosis of an allergic disease later in life, which included food allergy, anaphylaxis, asthma, atopic dermatitis, allergic rhinitis, allergic conjunctivitis, and contact dermatitis. The increase was highest for penicillin and lowest with sulfonamides.
Researchers believe that the findings suggest that antibiotics affect the immune system, and thus, a child's likelihood of developing allergies, due to the medicine's affect on the child's gut microbiome. Although, the authors do warn that the study only shows an association between allergies and antibiotics and does not prove there is a casual relationship.